MENU

      Could the birth control pill make you blind? A study says it's possible

      Researchers find a new risk to women on the pill. According to a new study, women who have used the pill for more than three years, double their risk for glaucoma later in life.

      "They seem to think it's because of the constant levels of hormones in a woman's system when she's on birth control pills, as opposed to the natural cyclic swings," Dr. Dana Stone with Lakeside Women's Hospital said.

      The results were just released Monday during the meeting of the American Academy of Ophthalmology happening all week.

      Researchers from the University of California, San Francisco, Duke University and Nanchang University in China looked at data on more than 3,400 women in the U.S., 40 and older and found the link. This is the first project to ever suggest a link.

      "But basically it is an early study and we'll have to see if subsequent studies will hold up and if that's truly a risk that we have to consider as we're prescribing those medications to our patients," Dr. Stone said.

      Dr. Stone says she doesn't see a need for woman to stop birth control because of this study.

      "If I were a patient who had risk of developing glaucoma, a family history, it would certainly be something I would talk to ophthalmologist about," she said.

      She also suggested these patients discuss birth control alternatives with their gynecologists, which do not use estrogen.

      "As a gynecologist we would also want people to understand everything is a risk-benefit tradeoff and that birth control pills cut your risk of ovarian cancer in half, cut your risk of uterine cancer in half, and unplanned pregnancies are never safe for the babies and moms," she said.

      The study found it made no difference in the kind of oral contraceptive the women had been using.

      Although they admit more research needs to be done, the researchers urged gynecologists and eye specialists to be aware of the risk and make sure birth control users get their eyes screened.

      There has been links between the drop in estrogen after menopause and glaucoma before, although scientists don't know why.

      component-story-more_media_horiz-v1-01
      FOLLOW US ON TWITTER